Mississippi, 2014

Hail and Damaging Winds in Mississippi, July 2, 2014

July 2, 2014 · NWS JAN · 15 events in 11 counties and zones

An unseasonably strong cold front came through the region on July 2nd. Storms developed along the front, some of which brought damaging winds and some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$51,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An unseasonably strong cold front came through the region on July 2nd. Storms developed along the front, some of which brought damaging winds and some large hail. Behind the front, much cooler and drier air prevailed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 2, 9:49 AM CST, 3 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 9:49 AM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1049 AM CDT WED JUL 2 2014

.UPDATE...
MORNING SURFACE ANALYSIS INDICATES FRONTAL ZONE DRAPED NEAR THE HWY
82 CORRIDOR IN THE NRN PARTS OF THE CWA. AN OUTFLOW BOUNDARY THAT
MOVED THROUGH OVERNIGHT HAS DRIFTED INTO SRN MS AND ANOTHER WAS
EVIDENT NEAR SHREVEPORT, LA MOVING TO THE SE. ALL OF THESE AND ANY
OTHERS THAT DEVELOP THIS AFTERNOON WILL SERVE AS FOCUS MECHANISMS
FOR STORM DEVELOPMENT. MORNING REGIONAL SOUNDINGS INDICATES STEEP
LAPSE RATES WHILE DEEP LAYER SHEAR IS NOT TOO STRONG OVERALL.
HOWEVER...12Z UPPER AIR ANALYSIS INDICATES H5 UPPER S/WV OVER THE
ARKLATEX EMBEDDED IN THE LARGE SCALE UPPER TROUGH OVER THE UPPER
GREAT LAKES/MID MS VALLEY. THIS UPPER S/WV WILL ENHANCE MID-DEEP
LAYER SHEAR OVER AREAS ALONG/NW OF A LINE FROM NATCHEZ TO MACON,MS
LATE THIS AFTERNOON/EVENING. AS DEEP MIXING OCCURS TODAY...INVERTED-V
TYPE SOUNDINGS WILL SUPPORT STRONG DOWNDRAFT POTENTIAL. MICROBURST
POTENTIAL LOOKS FAIRLY HIGH TODAY WITH SBCAPES APPROACHING 3000-4000
J/KG...~1000 J/KG DCAPE...AND VERTICAL TOTALS AROUND 28-30 DEG C. IN
THIS ENVIRONMENT....STRONG TO SEVERE STORM DEVELOPMENT LOOK POSSIBLE.
THE AREAS WITH THE BEST EFFECTIVE SHEAR...~20-25KTS...LOOKS TO REMAIN
ALONG/NW OF A LINE FROM NATCHEZ TO MACON, MS. THUS...SEVERE POTENTIAL
REMAINS HIGHER IN THE AFOREMENTIONED AREAS AND GRAPHICS/HWO LOOK ON
TRACK. AREAS IN E/SE MS LOOK TO BE MORE PULSE/DIURNAL DRIVEN
CONVECTION AS THESE ARE ON THE EDGE OF THE H5 UPPER HIGH. CAN'T RULE
OUT A STRAY SEVERE STORM IN THESE AREAS BUT MORE SUFFICIENT
SHEAR/SEVERE POTENTIAL LOOKS TO REMAIN OFF TO THE W/NW.

CURRENT THINKING IS THAT STORMS WILL DEVELOP AFTER 19-20Z AND THE
PREVIOUS MORNING OUTFLOW BOUNDARY WILL SERVE AS FOCUS FOR CONVECTION
IN S/SE MS AND CURRENT BOUNDARY NEAR SHREVEPORT WILL SERVE AS FOCUS
FOR STORMS IN THE W...ALONG WITH THE FRONT SLOWLY DRIFTING TO THE S.
INCREASED POPS IN THE SE DUE TO HRRR INDICATING MORE POTENTIAL
THUNDERSTORM ACTIVITY. ALSO INCREASED FROM THE NW/SE DUE TO H925
MOISTURE GRADIENT TO THE N...INDICATIVE OF STORMS DEVELOPING IN THE
NW AND MOVING SE IN THE NW FLOW ALOFT...WHICH IS SUPPORTED BY THE
HRRR. FOR FORECAST ELEMENTS...HIGHS LOOK ON TRACK OVERALL BUT
SLIGHTLY TWEAKED HIGHS WITH WARMER TEMPS IN STORE FOR E/SE MS. IT
WILL ALSO BE A HOT AND HUMID AFTERNOON WITH HEAT INDICES PEAKING JUST
OVER 100 DEGREES AT MOST AREAS...ESPECIALLY IN E/SE MS.
OVERALL...ADJUSTED HOURLY TEMPS/DEWPOINTS/SKY COVER TO CURRENT
TRENDS. REST OF THE FORECAST IS ON TRACK. /DC/

&&

.AVIATION...VFR CONDITIONS LATE THIS MORNING. OTHERWISE ANTICIPATE
SEVERAL CLOUDS LAYERS THROUGH THE DAY WITH LOWEST HEIGHTS MAINLY 3
TO 4 KFT. ISOLATED SHOWERS AND STORMS WILL BE POSSIBLE MIDDAY
THROUGH EARLY EVENING IN ALL AREAS BY BETTER CHANCES OF STORMS WILL
BE LATE THIS AFTERNOON IN EARLY EVENING AT GLH/GWO/CBM/GTR/TVR. IN
THESE LATTER AREAS STORMS PRODUCING MICROBURSTS AND HIGH LEVELS OF
TURBULENCE WILL BE POSSIBLE. WINDS TODAY WILL BE FROM THE
NORTHWEST...GENERALLY LESS THAN 10 KTS AWAY FROM THUNDERSTORMS.
/17/BB/

&&

.PREV DISCUSSION... /ISSUED 415 AM CDT WED JUL 2 2014/

SHORT TERM...TODAY THROUGH THURSDAY NIGHT...COLD FRONTAL BOUNDARY
SET TO SLOWLY PUSH SOUTH ACROSS THE REGION OVER THE NEXT 36 HOURS IS
MAKING FOR A SOMEWHAT DIFFICULT SHORT TERM FORECAST...BUT CONFIDENCE
IS HIGH ITS PASSAGE THROUGH THE ARKLAMISS WILL EVENTUALLY BRING
WIDESPREAD PLEASANT CONDITIONS BY LATE THURSDAY NIGHT. BUT...FOR
TODAY...WE HAVE TO DEAL WITH THE PROSPECT OF THIS INCOMING BOUNDARY
LATE IN THE DAY TRIGGERING ISOLATED TO SCATTERED THUNDERSTORMS IN
MAINLY NORTHERN AND WESTERN ZONES. PREVIOUS SHIFT INTRODUCED LIMITED
RISK OF SEVERE STORMS IN THE HWO FOR AREAS ROUGHLY ALONG AND WEST OF
THE NATCHEZ TRACE...MAINLY DUE TO DAMAGING WIND GUST POTENTIAL. THIS
ASSESSMENT STILL LOOKS BASICALLY ON TRACK WITH ONLY MINOR SPATIAL
AND TEMPORAL ADJUSTMENTS. DEBATED COVERING THE WHOLE REGION WITH
THIS RISK BECAUSE ALL AREAS WILL BE IN A HIGH LAPSE RATE ENVIRONMENT
THIS AFTERNOON WITH PLENTY OF DCAPE TO ENHANCE MICROBURST POTENTIAL
FROM MOSTLY PULSE-TYPE STORM ACTIVITY. HOWEVER...EVEN WITH THE
PROSPECT OF OUTFLOW BOUNDARIES PUSHING THROUGH SOUTHEAST MS THIS
AFTERNOON DEPTH OF MOISTURE ISSUES AND LINGERING THERMAL CAPPING
WILL LIKELY KEEP ACTIVITY THERE VERY ISOLATED. IT IS NEAR THE
INCOMING FRONTAL ZONE LATER THIS AFTERNOON INTO EARLY THIS EVENING
THAT MOISTURE SHOULD POOL SUFFICIENTLY AND CAPPING ERODE ENOUGH TO
HAVE CONFIDENCE IN 20 TO 30 PERCENT COVERAGE OF STORMS. OTHERWISE
FOR TODAY ANTICIPATE MOSTLY TO PARTLY SUNNY SKIES AND HIGHS SLIGHTLY
HOTTER THAN YESTERDAY (ALTHOUGH STILL BELOW MAVMOS INFLATED
EXPECTATIONS). PEAK HEAT INDICES WILL ONCE AGAIN BE NEAR OR SLIGHTLY
ABOVE THE CENTURY MARK.

THIS EVENING GENERAL MODEL CONSENSUS HAS BEST POOLING OF DEEP
MOISTURE AND INSTABILITY ALONG THE FRONTAL ZONE FROM THE ARKLATEX
BACK EAST THROUGH FAR NORTHERN LA. A LOOSE CLUSTER OF STORMS COULD
GENERATE HERE WITH AT LEAST SOME OF THE ACTIVITY BLEEDING OVER INTO
WEST-CENTRAL ZONES THROUGH AT LEAST MIDNIGHT. CURRENT THINKING IS
THAT POTENTIAL FOR ANY MARGINALLY SEVERE ACTIVITY SHOULD END IN THE
EVENING WITH NOT ENOUGH UPPER LEVEL SUPPORT OR LOW LEVEL JET
INFLUENCE TO KEEP SIGNIFICANT ACTIVITY GOING THROUGH THE WHOLE
NIGHT. THE BACK END OF THE SOMEWHAT DISJOINTED FRONTAL ZONE SHOULD
PUSH DOWN TO THE HIGHWAY 82 CORRIDOR BY DAYBREAK ALLOWING LOWS UP
THERE BY THURSDAY MORNING TO PROBABLY DROP INTO THE UPPER 60S.
ELSEWHERE...LOWS SHOULD BE IN THE MUGGY LOW TO MID 70S AGAIN.

WEAK FRONTAL LIFT WILL MIGRATE SLOWLY SOUTH THROUGH THE REGION ON
THURSDAY...AND LIKELY BE IN A POSITION TO TRIGGER ISOLATED TO
SCATTERED SHOWERS AND STORMS SOUTH OF I-20 BY THURSDAY AFTERNOON AS
THE ATMOSPHERE THERE HEATS AND DESTABILIZES. THE LATEST EURO MODEL
IS MORE BULLISH WITH THIS ACTIVITY IN SOUTHERN ZONES AND IT IS
POSSIBLE POPS IN LATER FORECASTS FOR THURSDAY AFTERNOON MAY HAVE TO
BE INCREASED IN SOUTHERN ZONES OVER WHAT I AM CURRENTLY ADVERTISING.
AT LEAST SOME STRONG STORMS WITH BRIEF GUSTY WINDS WILL BE POSSIBLE
IN THESE AREAS BUT AT THIS TIME POTENTIAL FOR ANYTHING MORE THAN A
STRAY SEVERE STORM LOOKING TOO LOW TO MENTION IN THE HWO DUE TO
LESSER LAPSE RATES AND DCAPE POTENTIAL THAN WILL BE THE CASE THIS
AFTERNOON. TEMPERATURES WILL REMAIN RATHER HOT AND HUMID IN SOUTHERN
ZONES AWAY FROM RAIN THURSDAY...BUT THE FURTHER NORTH YOU GO IN THE
FORECAST AREA THE MORE TOLERABLE CONDITIONS SHOULD BE WITH HUMIDITY
DECREASING AND HIGHS LIKELY REMAINING BELOW 90 DEGREES IN MANY AREAS
NORTH OF I-20. THURSDAY NIGHT SHOULD SEE THE ENTIRE FRONTAL ZONE
SLIPPING DOWN TOWARD THE COAST WITH COOLER AND DRIER AIR
INFILTRATING SOUTH THROUGH THE WHOLE CWA BY FRIDAY MORNING. LOWS BY
THIS TIME SHOULD GENERALLY RANGE FROM 60 TO 65 DEGREES WITH RECORDS
IN THE BALLPARK AT GREENWOOD AND TVR OBSERVING SITES. /BB/

LONG TERM...INDEPENDENCE DAY THROUGH NEXT WEDNESDAY...4TH OF JULY
FRIDAY INTO SATURDAY LOOKS QUITE PLEASANT FOR OUTDOOR ACTIVITIES
WITH REDUCED HUMIDITY AND BELOW NORMAL LOW TEMPERATURES WITH PLENTY
OF SUN. UPWARD MODERATING TEMPERATURES AND 20-40% CHANCE OF
SHOWERS/TSTORMS LOOK TO OCCUR SUNDAY THROUGH NEXT WEDNESDAY.

4TH OF JULY SYNOPTIC PATTERN WILL FEATURE A LONGWAVE TROUGH ACROSS
THE EASTERN CONUS THAT EXTENDS ACROSS THE LOWER MS VALLEY WHILE
DIRECTING TROPICAL CYCLONE ARTHUR NEAR CAPE HATTERAS AND RIDGING
RETROGRADING WEST INTO TEXAS. 1-2 SD BELOW NORMAL H925 TEMPS WILL
COMBINE WITH NEAR ALL TIME LOW PWATS /0.5-0.7"/ FOR THIS TIME OF
YEAR TO YIELD NEAR 10F BELOW NORMAL LOWS WITH SOME NORTHERN SITES
FLIRTING WITH RECORD LOWS BOTH FRIDAY AND SATURDAY MORNING AS TEMPS
FALL INTO THE UPPER 50S TO LOW 60S. FULL SUN DURING FRI-SAT WILL
WARM TEMPS BACK INTO UPPER 80S TO NEAR 90F.

LOW LEVEL FLOW TURNS SLOWLY BACK AROUND SUNDAY TO SE/S ALLOWING
DEEPER MOISTURE TO EDGE NORTHWARD ACROSS SOUTHERN ZONES AS
SUBTROPICAL RIDGING SLOWLY REESTABLISHES ITSELF ACROSS ATLANTIC INTO
GOM TRYING TO LINK WITH RIDGING IN SW CONUS. HOWEVER CONTINUED H5
NRN STREAM TROUGHING KEEPS RIDGE CONNECTION LINK BROKEN AND WITH A
PROGGED UPPER TROPOSPHERIC TROUGH DEVELOPING OVER SW GOM, THE
ARKLAMISS LOOKS TO BE IN A COL OR SADDLE POINT MONDAY. BETTER
DIVERGENCE ALOFT MONDAY THROUGH WEDNESDAY LOOKS TO OCCUR WITH
INCREASED H25 FLOW AROUND UPPER TROUGH WITH SE SFC-H7 FLOW BRINGING
IN NEAR 2" PWATS BY WEDNESDAY. THESE FACTORS ALONG WITH INSTABILITY
WILL COMBINE TO INCREASE CONVECTION COVERAGE EACH DAY IN THE 20-40%
RANGE INCREASING THROUGH MID NEXT WEEK.

FOR WEATHER ELEMENTS...MEXMOS TEMPS WERE GENERALLY ACCEPTED WITH
SLIGHT TWEAKS UP TO LOWS GIVEN WET GROUND MODERATION BUT STILL CLOSE
TO RECORD LOWS AND MEXPOPS WERE REDUCED FRI/SAT TO NEAR NIL. /ALLEN/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       94  72  91  64 /  32  18  11   7
MERIDIAN      96  71  92  62 /  28  17   9   6
VICKSBURG     93  70  90  60 /  35  24  13   8
HATTIESBURG   96  74  95  67 /  27  14  17  12
NATCHEZ       93  72  90  64 /  31  19  22  13
GREENVILLE    93  69  87  62 /  34  14   4   2
GREENWOOD     93  67  87  61 /  30  14   4   1

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

DC/17/BB/ALLEN
Hazardous weather outlook, Jul 2, 1:10 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
210 PM CDT WED JUL 2 2014

ARZ074-075-LAZ007>009-MSZ018-019-025-026-034-031915-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-WASHINGTON-
210 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...NORTH CENTRAL MISSISSIPPI...AND
NORTHWEST MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...REMAINDER OF TODAY

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
GUSTS AND HAIL UP TO QUARTER SIZE ARE POSSIBLE AHEAD OF A COLD FRONT
PUSHING DOWN FROM THE NORTH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION THE REST
OF TODAY.

LAZ015-016-023>026-MSZ027>033-035>044-047-048-053-059-060-031915-
RICHLAND-MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-
CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-
HUMPHREYS-HOLMES-ATTALA-WINSTON-NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-
MADISON MS-LEAKE-WARREN-HINDS-CLAIBORNE-JEFFERSON-ADAMS-
210 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
LOUISIANA...CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...
NORTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

SEVERE THUNDERSTORMS
RISK...LIMITED
TIMING...REMAINDER OF TODAY THROUGH TONIGHT

ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
GUSTS AND HAIL UP TO QUARTER SIZE ARE POSSIBLE AHEAD OF A COLD FRONT
PUSHING DOWN FROM THE NORTH.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=2)

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION REST OF
TODAY THROUGH TONIGHT.

MSZ045-046-049>052-054>058-061>066-072>074-031915-
NESHOBA-KEMPER-RANKIN-SCOTT-NEWTON-LAUDERDALE-COPIAH-SIMPSON-
SMITH-JASPER-CLARKE-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
COVINGTON-JONES-MARION-LAMAR-FORREST-
210 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND SOUTH CENTRAL
MISSISSIPPI.

.DAY ONE...THE REST OF TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
HIGH...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 75 MPH
 OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jul 2, 12:12 PM CST, 58 minutes before
ARZ075-MSZ034-021840-
CHICOT AR-WASHINGTON MS-
112 PM CDT WED JUL 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
112 PM CDT WED JUL 2 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES WEST OF WAYSIDE AT 112 PM
CDT...MOVING SOUTHEAST AT 20 MPH.

PEOPLE IN CENTRAL WASHINGTON AND EAST CENTRAL CHICOT COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3330 9088 3312 9104 3322 9125 3337 9117
TIME...MOT...LOC 1812Z 295DEG 17KT 3326 9110

CME
Special weather statement, Jul 2, 12:39 PM CST, 31 minutes before
MSZ018-034-021910-
WASHINGTON MS-BOLIVAR MS-
139 PM CDT WED JUL 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
139 PM CDT WED JUL 2 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 7 MILES WEST OF SCOTT AT 139 PM CDT...
MOVING SOUTHEAST AT 30 MPH.

PEOPLE IN SOUTHWESTERN BOLIVAR AND NORTHWESTERN WASHINGTON COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3369 9114 3367 9111 3367 9105 3365 9096
      3355 9089 3345 9110 3349 9115 3350 9118
      3355 9123 3357 9123 3360 9114 3364 9117
      3366 9121 3371 9120
TIME...MOT...LOC 1839Z 308DEG 25KT 3358 9118

CME
Special weather statement, Jul 2, 1:06 PM CST, 4 minutes before
MSZ018-021935-
BOLIVAR MS-
206 PM CDT WED JUL 2 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
206 PM CDT WED JUL 2 2014

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING PEA TO DIME SIZE
HAIL AND 40 TO 50 MPH WINDS WAS LOCATED FROM 4 MILES EAST OF GUNNISON
TO 5 MILES EAST OF BENOIT AT 207 PM CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CENTRAL BOLIVAR COUNTY SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3404 9066 3369 9069 3361 9075 3361 9077
      3357 9079 3357 9103 3378 9101 3378 9099
      3395 9099 3397 9097 3403 9098 3403 9090
      3405 9089
TIME...MOT...LOC 1907Z 261DEG 29KT 3395 9084 3366 9090

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 128 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.

Hail, Washington

When
July 2, 1:10 PM CST
Where
Washington County, G Alan Cyprs Grdn Ar
Measured
1 in hail
Reported by
Social Media
Coordinates
33.020, -91.030

Thunderstorm Wind, Holmes

When
July 2, 1:55 PM CST
Where
Holmes County, 0.58 mi E of Tchula
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
33.180, -90.220

A tree fell down on a house and another tree fell across the railroad.

Thunderstorm Wind, Holmes

When
July 2, 2:17 PM CST
Where
Holmes County, Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.120, -90.050

A tree fell down on a powerline.

Thunderstorm Wind, Grenada

When
July 2, 2:50 PM CST
Where
Grenada County, 0.57 mi E of Grenada
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.780, -89.810

Numerous trees were knocked down across the county, especially in the northern and eastern portions.

Thunderstorm Wind, Smith

When
July 2, 3:14 PM CST
Where
Smith County, 2.38 mi NNW of Burns
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.160, -89.570

Tin was torn off of a chicken house. Several pine trees were snapped and uprooted. Damage occurred just to the southeast of Trenton along Highway 481.

Thunderstorm Wind, Jasper

When
July 2, 3:20 PM CST
Where
Jasper County, 2.44 mi ENE of Rose Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.160, -88.960

Trees were knocked down on Highway 513 and County Road 5133.

Thunderstorm Wind, Smith

When
July 2, 3:40 PM CST
Where
Smith County, 2.83 mi NNE of Raleigh
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.070, -89.520

Trees were knocked down on Highway 35.

Thunderstorm Wind, Webster

When
July 2, 3:45 PM CST
Where
Webster County, 2.07 mi N of Walthall
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.630, -89.280

A tree fell down and blocked Sutton Road.

Thunderstorm Wind, Oktibbeha

When
July 2, 4:11 PM CST
Where
Oktibbeha County, 0.58 mi W of Patrick
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.480, -88.790

Tree was knocked down on Pat Station Road.

Thunderstorm Wind, Clay

When
July 2, 4:24 PM CST
Where
Clay County, 0.9 mi NE of West Pt
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.610, -88.640

A tree was knocked down along with a powerline.

Thunderstorm Wind, Noxubee

When
July 2, 4:24 PM CST
Where
Noxubee County, 0.58 mi W of Lynn Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
33.230, -88.760

A few trees were knocked down.

Lightning, Noxubee

When
July 2, 4:30 PM CST
Where
Noxubee County, 2.22 mi SW of Macon Muni Arpt
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.110, -88.560

A house was struck by lightning which caused a fire.

Thunderstorm Wind, Noxubee

When
July 2, 4:35 PM CST
Where
Noxubee County, 2.22 mi SW of Macon Muni Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.110, -88.560

Several trees were knocked down in town.

Hail, Adams

When
July 2, 5:20 PM CST
Where
Adams County, 1.77 mi E of Linwood
Measured
1.5 in hail
Reported by
Public
Coordinates
31.500, -91.390

Hail fell which was mostly dime size, but a few hailstones were as big as golfball size.

Thunderstorm Wind, Lauderdale

When
July 2, 5:27 PM CST
Where
Lauderdale County, 1.17 mi E of Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.400, -88.580

A tree was knocked down along Interstate Twenty.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2014Every state in 2014This day in weather historyWarnings in Mississippi, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 533475, 533476, 533477, 533478, 533479, 533481, 533483, 533491, 533492, 533493, 533494, 533498, 533495, 533497, 533496.